Skip to main content Skip to footer
American Family Children's Hospital
SHARE TEXT
 

Care Anywhere Video Visit

Have a video visit in minutes using your computer, tablet or smartphone.

Continue to Care Anywhere Video Visit

When It's Not Just a Side Effect of Aging

 

UW Health geriatric specialist Dr. Kathleen Walsh explains that some symptoms we think of as aging may be side effects of medication

 

Oh, those pesky aches and pains of getting older. A little more stiff getting out of the chair, perhaps slightly lightheaded when you get out of the bed in the morning and of course, trying to remember where you left your eyeglasses. Sigh. But what if it is not just aging?


Dr. Kathleen Walsh, a UW Health Internal and Geriatric Medicine physician, explains the symptoms we think are just signs of aging could be caused by an interaction of the prescriptions and supplements we take.

 

“As our population ages, it is very common to see an increase in use of prescription medication and supplements. And often times, there is a simultaneous use of multiple drugs to treat a single issue. This is called polypharmacy. Over a third of the elderly population is taking five or more medications. When you add in over-the-counter medications (like aspirin) and herbal supplements, it is easy to see how adverse interactions can occur. Unfortunately, increased risk of falls and hospital admissions can be the outcome.”


As we all get older, it is easy to understand the increase in prescription medications. Couple that with the ever-aggressive drug companies advertising on TV, your friends telling you about the latest supplement that has helped them and it is no wonder we think we can just pop a pill to make us feel younger. But, Dr. Walsh warns supplements are not strictly regulated and many of our elderly population have complex health needs and require extra caution to be taken with any new medication.

From Our e-Newsletter

 

The Dangers of a Prescribing Cascade


According to Dr. Walsh, a “prescribing cascade” can be especially dangerous and can occur when a new medication is prescribed to “treat” an adverse reaction to another medication, in the mistaken belief that a new medical condition has developed that requires treatment.


She offers this example:

 

Betty comes in to the clinic for back sprain after gardening all weekend. The provider tells her he can help and gives her a prescription for an anti-inflammatory medication. Over the next month, Betty’s back is starting to feel better, but as she was checking her blood pressure with her in-home monitor, she notices a steady rise. She has been writing down all of her blood pressure readings and makes an appointment with the primary care provider.

 

Her provider reviews her chart and blood pressure reading and tells Betty “your blood pressure has been gradually increasing and the guidelines recommend starting an anti-hypertensive medication.”

 

Betty is given a prescription which she dutifully fills and starts the next day. Then within two weeks Betty starts to notice her shoes feel tight and her ankles are swollen. Back to the doctor’s office she goes and she comes home with a prescription for a diuretic, a water pill to help keep the excess fluid from her legs.

 

In a few days, she finds herself getting up several times at night to urinate. Now she is overly tired and one night gets up to go to the bathroom in the dark, trips and falls and breaks her hip. Both the elevated blood pressure and the leg swelling were side effects of the anti-inflammatory medication. Without understanding all the side effects of all the prescription medicine and over-the-counter supplements you take, you could find yourself in trouble.

 

Talking to Ensure Good Outcomes


Dr. Walsh recommends keeping a few things in mind.

 

“Conversation is the best medicine. You should be talking with your doctor and your pharmacist any time a new prescription is given or filled. And be honest; tell them about any supplements you are taking.”

 

It is a good idea to keep an updated list of all your medication (prescriptions, over-the-counter and dietary supplements). This list should include:

  • The name of the drug/supplement
  • Why you are taking it
  • How much you take (the dosage)
  • The time of day you take them

And do not forget to include any allergies. She recommends bringing this list with you to all appointments and writing down any questions you have and the answers you are given.


And part of the conversation might be: do I really need all these pills?

 

Dr. Walsh explains that too often patients feel once they are on a medication they will be on it for life.

 

“Deprescribing is the process of tapering or completely stopping a drug with the goal to better manage the patient’s prescriptions and improve outcomes. It is an active review process to determine which medications have lost their benefit in the risk-benefit trade-off that comes with many drugs.” She warns this must be done in conjunction with your physician; do not just stop taking your medications without having that conversation.

 

And, she offers some final advice, “Less may be better, but talking is the only way to ensure safety and good outcomes.”

 

Medications Older Adults Should Use with Caution

 

You should always check with your primary care physician if you have questions or concerns about medication or over-the-counter medicine. Dr. Walsh offers some common examples of medications adults should use with caution:


Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)
Used to reduce pain and inflammation, but can increase the risk of bleeding stomach ulcers and increase blood pressure, affect kidneys and worsen heart failure

 

Muscle Relaxants
Used to reduce pain, but can leave one groggy and confused, can increase risk of falls, causes constipation, dry mouth and problems urinating.

 

Certain Medications for Anxiety and/or Insomnia
Used to reduce anxiety and help sleep, but can increase risk of falls, can cause confusion. Side effects can carry into the day after medication is taken.

 

Certain Over-the-Counter (OTC) Products
Medicine used for symptoms of coughs, colds, allergies and insomnia, but can cause confusion, blurred vision, constipation, problems urinating and dry mouth.

 

Antipsychotics (if not being treated for psychosis)

Used to treat behavioral problems in older adults with dementia, but can increase the risk of stroke or even death. Can also cause tremors and can increase risk of falls.

 

Follow UW Health on Social Media

 

Find more tips and resources to help you live a healthy and balanced life.

 

Twitter icon UW Health on Twitter

Twitter icon UW Health on Facebook

 


Date Published: 09/19/2017

News tag(s):  kathleen walshhealthy aginggeriatrics

News RSS Feed